MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION APEX FLEX; CATHETERS, TRANSLUMINAL CORONARY ANGIOPLASTY, PERCUTANEOUS

BOSTON SCIENTIFIC CORPORATION APEX FLEX; CATHETERS, TRANSLUMINAL CORONARY ANGIOPLASTY, PERCUTANEOUS
Model Number 7518
Medical Device Problem Codes Break (1069); Material Rupture (1546); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 07/12/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Initial reporter address 1: (b)(6).
 
Event or Problem Description
It was reported that balloon rupture and shaft break occurred.The patient presented with heart disease.The 90% stenosed target lesion was located in the calcified middle left anterior descending artery.A 1.50mm x 12mm apex flex balloon catheter was advanced for dilation.The physician used a runthrough, and was able to go right in with apex flex balloon catheter.The apex flex balloon catheter was inflated and ruptured on the first inflation.The device was removed with no issue.However, patient angiography revealed the balloon markers and a portion of the of the shaft was still inside the body.The physician tried for an hour to rewire the device but failed.Patient was not surgical candidate due to age and risk factors and snaring was not done, the family decided against it when given the option due to potential risk factors.After hours and many consultations with the extended physician team and patient family, the detached portion of the balloon was left in the body and the patient was put on anti-coagulation therapy.No further patient complications were reported.The patient was stable and was expected to be discharged and fully recover.
 
Event or Problem Description
It was reported that balloon rupture and shaft break occurred.The patient presented with heart disease.The 90% stenosed target lesion was located in the calcified middle left anterior descending artery.A 1.50mm x 12mm apex flex balloon catheter was advanced for dilation.The physician used a runthrough, and was able to go right in with apex flex balloon catheter.The apex flex balloon catheter was inflated and ruptured on the first inflation.The device was removed with no issue.However, patient angiography revealed the balloon markers and a portion of the of the shaft was still inside the body.The physician tried for an hour to rewire the device but failed.Patient was not surgical candidate due to age and risk factors and snaring was not done, the family decided against it when given the option due to potential risk factors.After hours and many consultations with the extended physician team and patient family, the detached portion of the balloon was left in the body and the patient was put on anti-coagulation therapy.No further patient complications were reported.The patient was stable and was expected to be discharged and fully recover.It was further reported via medwatch mw5110892 that the balloon catheter was detached from the guidewire and remained in the patient's body with the balloon still inflated.
 
Additional Manufacturer Narrative
Device evaluated by mfr.: returned product consisted of an incomplete device return of an apex balloon catheter, and a non-boston scientific (bsc) guidewire.Media was provided.The device was visually and microscopically examined.There were numerous kinks and bends to the hypotube of the device.The device was returned incomplete as there was full shaft detachment at the midshaft bond where the midshaft bond, inflation lumen, guidewire lumen, markerbands, balloon, and tip were not returned.The full length of the hypotube, at 123.9cm from the strain relief, was returned.The returned non-bsc guidewire was measured with a laser micrometer to measure the outer diameter which was within compatible use.Review of the media depicted an incomplete device of an apex balloon catheter with numerous kinks and bends visible.The hypotube portion of the device was visible and no shaft lumen or balloon was present confirming detachment, as well as aligning to what was found in analysis.Product analysis was able to confirm the reported detachment, as there was full shaft detachment of the shaft and the shaft portion and balloon failed to return for further analysis.Therefore, because the balloon failed to return, the burst was unable to be confirmed.
 
Event or Problem Description

Brand Name
APEX FLEX
Common Device Name
CATHETERS, TRANSLUMINAL CORONARY ANGIOPLASTY, PERCUTANEOUS
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
two scimed place
maple grove MN 55311
Manufacturer (Section G)
BOSTON SCIENTIFIC CORPORATION
two scimed place
maple grove MN 55311
Manufacturer Contact
jay johnson
4100 hamline ave n
arden hills, MN 55112
6515810888
MDR Report Key15113359
Report Number2124215-2022-27164
Device Sequence Number14890071
Product Code LOX
UDI-Device Identifier08714729758464
UDI-Public08714729758464
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
P860019
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/14/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/20/2024
Device Model Number7518
Device Catalogue Number7518
Device Lot Number0028242516
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 07/13/2022
Supplement Date Received by Manufacturer08/01/2022
09/09/2022
Initial Report FDA Received Date07/27/2022
Supplement Report FDA Received Date08/05/2022
09/14/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/21/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Other; Required Intervention;
Patient Age87 YR
Patient SexFemale